New York, 2009

Flash Flooding and Damaging Winds in New York, August 9 to 10, 2009

August 9 to 10, 2009 · NWS BGM · 10 events in 5 counties and zones

A slow moving warm front bought numerous showers and thunderstorms to the area. The slow movement of the storms produced isolated areas of heavy rainfall, with areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving warm front bought numerous showers and thunderstorms to the area. The slow movement of the storms produced isolated areas of heavy rainfall, with areas of flash flooding. Scattered storms also became strong enough to produce high winds with reports of damage, mainly in the form of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 12:38 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 9, 12:38 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
138 PM EDT SUN AUG 9 2009

.SYNOPSIS...
A WARM FRONT WILL SLOWLY CROSS THE AREA TODAY...BRINGING NUMEROUS
SHOWERS AND THUNDERSTORMS. A TASTE OF MORE SUMMER-LIKE WEATHER
THEN EXPECTED EARLY THIS WEEK...WITH VERY WARM TEMPERATURES...AND
HIGHER HUMIDITY LEVELS THAN WEVE SEEN RECENTLY. A SLOW MOVING
COLD FRONT WILL GRADUALLY APPROACH LATE MONDAY...THEN MOVE THROUGH
THE REGION TUESDAY...CONTINUING THE THREAT OF SHOWERS AND STORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
JUST DID A QUICK UPDATE TO THE GRIDS BASED ON CRNTS AND CONDS
XPCTD OVER THE NEXT FEW HRS. STILL MUCH DEBATE AS TO THE PSBLTY OF
SVR CONV THIS AFTN. LATEST MODEL RUNS SEEM TO SHOW SOME COOL AIR
DAMMING OVER MUCH OF THE FCST AREA...PERHAPS RE-ENFORCED BY THE
LINE OF CONV ABOUT TO ENTER WRN NY. INSTABILTY FIELDS SHOW VERY
UNSTABLE AIR OVER XTRM SW NY AND NRN OH. RADAR TREND FROM BUF
SEEMS TO SHOW THE LINE DROPPING SOUTH TWRD THAT INSTABILITY. IF
THIS HAPPENS THE THREAT FOR SVR THIS AFTN OVER THE FCST AREA SHD
BE DIMINISHED. STILL...PLENTY OF UNCERTAINTY THOUGH SO WILL CONT
TO MONITOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS THE AFOREMENTIONED WARM FRONT CONTINUES ITS PUSH TO THE EAST AND
NORTH OF THE REGION TONIGHT...THE MOST PERSISTENT CONVECTION
SHOULD ALSO DO SO. HOWEVER...SCATTERED SHOWERS/STORMS WILL REMAIN
POSSIBLE THROUGH THE OVERNIGHT HOURS...AS MODEL SOUNDING PROGS
DEPICT RESIDUAL INSTABILITY...AND AT LEAST ONE MORE UPPER-LEVEL
WAVE SHOULD BRUSH UPSTATE NY. COVERAGE OF SHOWERS/STORMS SHOULD
DECREASE WITH SOUTHWARD EXTENT OVERNIGHT...DOWN INTO NORTHEAST PA.

BY MONDAY AFTERNOON AND NIGHT...A SLOW MOVING COLD FRONT ACROSS
SOUTHERN ONTARIO AND THE LOWER GREAT LAKES REGION...MAY EXERT
ENOUGH INFLUENCE TO INCREASE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN. COINCIDENT WITH MAXIMUM HEATING/DESTABILIZATION MONDAY
AFTERNOON...A FEW STORMS COULD REACH SEVERE LEVELS AGAIN...AS
DEEP-LAYERED SPEED SHEAR SHOULD REMAIN IN PLACE...ALTHOUGH THE
FLOW SHOULD ALSO BE MORE UNIDIRECTIONAL FROM THE WEST BY THIS
TIME. TEMPERATURES MONDAY AFTERNOON SHOULD APPROACH OR EXCEED 90
DEGREES IN THE MORE URBANIZED VALLEYS OF THE SOUTHERN TIER AND
NORTHEAST PA.

MODEL TIMING DIFFERENCES MORE EVIDENT BY TUESDAY...AS THE GFS IS
MUCH QUICKER TO BRING THE PREVIOUSLY MENTIONED COLD FRONT
SOUTHWARD AND THROUGH THE FORECAST AREA DURING THE MORNING. THE
NAM IS SLOWER...NOT PUSHING THE FRONT THROUGH UNTIL THE EVENING.
AT THIS POINT...WELL LEAN TOWARDS THE SLOWER NAM...AS THIS FRONT
WILL BE ENCOUNTERING A HOT SUMMER-TIME RIDGE. THUS...WELL KEEP IN
THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY TUESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
ACTIVE SHORT TERM CONCERNS THIS AFTN. LTL CHG TO MED RNG PCKG WHICH
FOLLOWS HPC GUIDANCE. MAIN QUESTION IS AMOUNT OF UPR LVL TROFINESS
OVER THE NE U.S. LATER IN THE WEEK. PREV GFS RUNS APPEARED TOO
STRONG/AGGRESSIVE WITH THIS FEATURE AND ASSCD PCPN...LATEST RUN HAS
BACKED OFF ON THIS. 00Z EURO WAS DRY. WE WILL CONTINUE WITH A
PC/DRY FCST WTIH SLGT CHC POPS IN THE GRIDS AND SEASONABLE TO
SLIGHTLY ABV NORMAL TEMPS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
TRACKING CONVECTIVE LINE ACRS THE FCST AREA THIS AFTN WHICH WILL
BE ACCOMPANIED BY IFR TO MVFR CONDITIONS. LINE MOVG SEWD IN THE
18-21Z TIME FRAME. DIFFICULT CALL TAF-WISE FOR TNGT. WE ARE NOT
CONFIDENT ENUF AT THIS POINT TO INCLUDE TEMPO OR PROB GROUPS
AFTER 00Z...ALTHO THERE WILL BE POTNL FOR SCT SHRA/TSRA AT ALMOST
ANY TIME. SO...WILL JUST SHOW GNRL MVFR CONDITIONS AFTER THE LINE
PSSG THIS AFTN DUE TO HZ/BR AND POTNLY LOW CIGS AND WILL MONITOR FOR
ADDNL CONVECTIVE DVLPMNT AND AMEND AS NEEDED. WINDS SWLY 10-15 KTS
ACRS THE FINGER LAKES AND CNTRL SRN TIER...WITH SELY FLOW
PERSISTING AT RME. WINDS TNGT XPCTD TO BE SWLY 5-10 KTS...INCRSNG
TO 10-20 KTS ON MONDAY.

OUTLOOK
SUN NGT INTO TUES...OCNL MVFR IN SHRA/TSRA.
TUES NGT THRU FRIDAY...VFR...WITH LATE NGT/EARLY MRNG RESTRICTIONS AT
ELM DUE TO VLY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...DGM/MLJ
SHORT TERM...MLJ
Hazardous weather outlook, Aug 9, 11:25 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1225 PM EDT SUN AUG 9 2009

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-101630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
1225 PM EDT SUN AUG 9 2009

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON. SOME OF
THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND
EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE.
STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ046-057-062-101630-
OTSEGO-DELAWARE-SULLIVAN-
1225 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL MOVE INTO THE AREA THIS
MORNING...WITH STORMS SCATTERED ACROSS THE REGION THIS AFTERNOON
AND EVENING. THESE STORMS COULD BRING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND
EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE.
STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

PAZ040-043-044-047-048-072-101630-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1225 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS
MORNING...WITH BRIEF HEAVY RAINFALL THE MAIN THREAT.

THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS ARE
EXPECTED...WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME
SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND
EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE.
STRONG DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE PRIMARY
THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 9, 12:14 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
114 PM EDT SUN AUG 9 2009

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-092315-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...OWEGO...
BINGHAMTON...TOWANDA...SAYRE...MONTROSE
114 PM EDT SUN AUG 9 2009

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
FOR A LARGE PART OF CENTRAL NEW YORK AND FAR NORTHERN PENNSYLVANIA...

AT 100 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM ROCHESTER TO BUFFALO TO LAKE ERIE.
THE LINE OF THUNDERSTORMS WAS MOVING SOUTHEAST AT AROUND 45 MPH.

THE LINE OF INTENSE THUNDERSTORMS WILL REACH FROM...
WATERLOO TO GENEVA AND DANSVILLE BY 145 PM EDT.
AUBURN TO PENN YAN BY 200 PM EDT.
SYRACUSE TO WATKINS GLEN AND HORNELL BY 215 PM EDT.
CORTLAND TO ITHACA...ELMIRA AND CORNING BY 235 PM EDT.
NORWICH TO OWEGO AND SAYRE BY 300 PM EDT.

THIS LINE OF THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING WIND
DAMAGE IN WESTERN NEW YORK. AS THIS LINE OF STORMS MOVES THROUGH
THE AREA...IT WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE STRONG
DAMAGING WINDS...FREQUENT LIGHTNING...BRIEF VERY HEAVY RAIN AND
HAIL.

IF YOU ARE PLANNING ANY OUTDOOR ACTIVITIES YOU ARE URGED TO
MONITOR THE WEATHER. BE READY TO MOVE INDOORS IMMEDIATELY AS STORMS
APPROACH YOUR AREA. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM
WARNINGS.

FOR THE LATEST WEATHER INFORMATION LISTEN TO NOAA WEATHER RADIO
ALL HAZARDS OR VISIT OUR WEB SITE AT HTTP://WEATHER.GOV/BGM

DJN
Special weather statement, Aug 9, 1:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT SUN AUG 9 2009

NYZ022-091915-
STEUBEN NY-
219 PM EDT SUN AUG 9 2009

...STRONG THUNDERSTORM WILL AFFECT STEUBEN COUNTY...

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR CANISTEO...AND MOVING SOUTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BUENA VISTA AND WEST GREENWOOD AT 225 PM EDT...
  WEST CAMERON AND GREENWOOD AT 230 PM EDT...
  CAMERON AND NORTH CAMERON AT 235 PM EDT...
  CAMERON MILLS AND WOODHULL AT 240 PM EDT...
  CAMPBELL AT 245 PM EDT...
  ADDISON AND GANG MILLS AT 250 PM EDT...
  ERWINS AND PAINTED POST AT 255 PM EDT...
  LINDLEY AND SOUTH CORNING AT 300 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

DJN

The radar

The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
August 9, 1:20 PM EST
Where
Steuben County, 0.86 mi SW of Hornell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.320, -77.660

Numerous large tree branches were broken.

Thunderstorm Wind, Steuben

When
August 9, 1:28 PM EST
Where
Steuben County, 2.04 mi E of South Hornell
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.300, -77.610

Numerous limbs were blown down in the Cunningham Creek area.

Thunderstorm Wind, Steuben

When
August 9, 1:28 PM EST
Where
Steuben County, 0.51 mi W of Canisteo
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.270, -77.610

A tree was blown down in the Prospect Road area in the town of Canisteo.

Thunderstorm Wind, Tioga

When
August 9, 2:10 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.220, -76.190

Numerous trees and wires were blown down.

Heavy Rain, Tioga

When
August 9, 2:15 PM EST to 2:35 PM EST
Where
Tioga County, 2.47 mi SE of Owego Tioga Fld Arpt
Reported by
Trained Spotter
Coordinates
42.060, -76.260

One inch of rain fell between 315 PM and 335 PM.

Thunderstorm Wind, Broome

When
August 9, 2:25 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.100, -76.060

Several trees and wires were blown down.

Thunderstorm Wind, Broome

When
August 9, 2:40 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.120, -75.960

Several trees and wires were blown down.

Thunderstorm Wind, Broome

When
August 9, 2:40 PM EST
Where
Broome County, Vestal Center
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.030, -76.020

Trees and wires were blown down.

Flash Flood, Onondaga

When
August 9, 10:00 PM EST to August 10, 12:00 AM EST
Where
Onondaga County, 0.7 mi W of Skaneateles to 0.86 mi W of Skaneateles
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.949, -76.434

Heavy rain caused road flooding on State Route 20. There was also basement flooding.

Flash Flood, Sullivan

When
August 9, 10:25 PM EST to August 10, 12:25 AM EST
Where
Sullivan County, Roscoe to 0.09 mi E of Roscoe
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.930, -74.920

Flash flooding occurred at Roscoe Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193385, 193386, 193387, 193389, 193388, 193390, 193391, 193393, 193381, 193383.